North Carolina, 2025

Flash Flooding in North Carolina, August 11, 2025

August 11, 2025 · NWS RAH · 10 events in 4 counties and zones

A weak frontal zone was oriented southwest to northeast across central North Carolina. Scattered showers and storms developed during the late afternoon and evening within a highly anomalous moisture environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak frontal zone was oriented southwest to northeast across central North Carolina. Scattered showers and storms developed during the late afternoon and evening within a highly anomalous moisture environment. Some training storms led to several instances of flash flooding over the eastern and northeastern Piedmont, especially across Wake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 11, 1:05 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 1:05 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
205 PM EDT Mon Aug 11 2025

.SYNOPSIS...
High pressure centered off the Mid Atlantic coast will drift toward
Bermuda through mid-week. A weak, backdoor cold front will move
south through NC Friday or Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 145 PM Monday...

While one band of rain developed along the US-64 corridor and moved
north this morning, the next area of rain that appears likely to
impact the region is currently developing across northern South
Carolina and southern North Carolina, moving from south to north
oriented along an east-to-west line. Multiple runs of the HRRR seem
to have a good handle on this, and have heavily blended the forecast
towards the HRRR-time lagged ensemble. This forecast brings the line
into southern counties during the mid afternoon and fading out
around sunset as it approaches US 64. The band is moving slowly to
the north, and with high moisture content in the atmosphere, cannot
rule out the possibility for some isolated flooding. Luckily, it
does not appear that much training of showers should occur, although
the entire area is under a marginal (level 1 of 4) risk for
excessive rainfall. Conditions should dry out this evening before
another area of rain develops across the southwest late tonight.
Below normal highs continue, with values ranging from the upper 70s
to the mid 80s. Lows will be similar to last night, in the upper 60s
and lower 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 145 PM Monday...

Moist flow out of the south will continue on Tuesday as an upper
level low to the east of Florida drifts closer to land. There will
already be some showers across western counties from the overnight
hours with coverage expanding to the east during the day.
Instability looks to be slightly higher than today, although shear
should still be minimal, minimizing any severe weather potential.
However, the area will still remain under a marginal (level 1 of 4)
risk for excessive rainfall. The HREF indicates that the heaviest
rainfall would be likely to occur across southern counties during
the morning hours. Highs will rise a few degrees from today, with
nearly all locations in the 80s. An isolated low temperature in the
upper 60s is possible, but most locations will be in the low to mid
70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 205 PM Monday...

*Showers and storms Wednesday, with heat returning Thursday.
*The weekend is expected to be mostly dry with near normal
temperatures.

A few upper level shortwaves will move across the region Wednesday
budging up against a ridge centered over Florida that is building
north. By late week and over the weekend the ridge will expand
across much of the Southeast. At the surface a few frontal
boundaries are expected to  to move over the Midwest and into the
Northeast mid to late week generally staying north of Central NC.
Wednesday is expected to be the best day for showers and storms as
the surface trough moves across the Mid-Atlantic Wednesday into
Thursday. Thursday through Friday afternoon showers and storms are
still expected to develop as PW values of 2+ inches will stick
around until the surface trough moves off the coast and weak high
pressure builds in. Isolated flash flooding is possible over
portions of Central NC through Friday as vertical wind shear will be
weak, most models are indicating shear values of 10 kts or less
Thursday and Friday (days with higher chance for flash flooding).

As upper level ridging and high pressure builds into the region over
the weekend drier weather along with slightly below normal
temperatures is expected. Saturday a backdoor cold front will try
and push through the region, but expected to wash out before making
it through the region. Isolated afternoon showers and storms are
possible Saturday and Sunday but models seem to be trending dry.
Monday another day of afternoon showers and storms are possible but
limited PoPs to slight chance (< 24%) as confidence is low.

Temperatures will start off below normal on Wednesday with highs in
the mid to upper 80s. Temperatures will warm up Thursday (warmest
day in the forecast) with high in the upper 80s to low 90s. Friday
into the weekend temperatures will be near normal with most areas in
the upper 80s and warmer spots reaching the low 90s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...

Onshore flow will maintain a very moist airmass that will favor
redevelopment of LIFR-IFR ceilings tonight-Tue morning, after MVFR
to low VFR ones this afternoon. Generally scattered showers and
storms will concentrate along merged outflow and become briefly
numerous, most likely in the near term at FAY and also GSO/INT this
afternoon.

Outlook: Like Mon, ceilings on Tue will lift through MVFR and
scatter to VFR from mid to late morning through early to mid-
afternoon. The forecast for the rest of the week will be
characterized by mostly afternoon-evening showers/storms and patches
of overnight-early morning fog and/or low stratus.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...CA
AVIATION...MWS
Hazardous weather outlook, Aug 11, 3:31 AM EST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
431 AM EDT Mon Aug 11 2025

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
431 AM EDT Mon Aug 11 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk (level 1 out of 4) of excessive rainfall
today into tonight. Locally heavy rainfall and isolated pockets of
minor flooding are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated areas of excessive rainfall are again possible Tuesday, as
well as Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Raleigh/Durham radar (KRAX), 54 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 11, 3:43 PM EST to 5:37 PM EST
Where
Wayne County, 1.63 mi NNW of Goldsboro to 1.2 mi S of Belfast
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
35.402, -77.990

A vehicle was stuck in floodwaters near the intersection of E US Highway 70 and North William Street.

Flash Flood, Franklin

When
August 11, 4:41 PM EST to 7:54 PM EST
Where
Franklin County, 1.49 mi SSE of Pearces to 1.23 mi SSE of Pearces
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.900, -78.290

The 860 block of Pilot-Riley Road was completely flooded, with water flowing across the roadway.

Flash Flood, Franklin

When
August 11, 4:48 PM EST to 7:54 PM EST
Where
Franklin County, 0.59 mi N of Pilot to 0.86 mi NNE of Pilot
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.888, -78.269

Clyde Pearce Road near the 80 block of the roadway was washout out.

Flash Flood, Wake

When
August 11, 5:20 PM EST to 7:54 PM EST
Where
Wake County, 2.8 mi E of Raleigh to 2.48 mi W of Wilders Grove
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.800, -78.620

Pigeon House Creek at Fenton Street exceeded minor flood stage, with impacts of inundated buildings adjacent to Capital Boulevard.

Flash Flood, Wake

When
August 11, 5:30 PM EST to 7:54 PM EST
Where
Wake County, 1.64 mi SE of Raleigh to 1.73 mi SE of Raleigh
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.786, -78.646

WRAL reported flooding at the 400 block of North Harrington Street in Raleigh.

Flash Flood, Vance

When
August 11, 5:42 PM EST to 8:36 PM EST
Where
Vance County, Epsom to 0.41 mi ESE of Epsom
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.250, -78.330

There was a flooded roadway near the intersection of New Bethel Church Road and North Carolina Highway 39.

Flash Flood, Wake

When
August 11, 6:15 PM EST to 7:54 PM EST
Where
Wake County, 1.33 mi WSW of Brentwood to 1.25 mi WSW of Brentwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
35.824, -78.593

The USGS Marsh Creek gage at New Hope exceeded minor flood stage, flooding a parking lot upstream of Stony Brook Drive and water approaching residential areas.

Flash Flood, Wake

When
August 11, 6:20 PM EST to 7:54 PM EST
Where
Wake County, 3.11 mi SW of Wilders Grove to 2.96 mi NNE of Garner
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
35.764, -78.603

The USGS Walnut Creek gage at Rose Lane in Raleigh exceeded minor flood stage.

Flash Flood, Franklin

When
August 11, 6:25 PM EST to 7:54 PM EST
Where
Franklin County, 3.23 mi NNE of Rocky Ford to 3.56 mi NNE of Rocky Ford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.240, -78.300

Flooding was reported along Opie Frazier Road near Frazier Dement Road.

Flash Flood, Wake

When
August 11, 6:27 PM EST to 7:54 PM EST
Where
Wake County, 1.69 mi WNW of Knightdale Wndll Arp to 1.16 mi WNW of Knightdale Wndll Arp
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.811, -78.457

Marks Creek Road near Knightdale Boulevard was closed due to the road being washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280655, 1280650, 1280652, 1280640, 1280641, 1280656, 1280642, 1280645, 1280653, 1280646.